HYDERABAD: A new study by CSIR-Centre for Cellular and Molecular Biology (CCMB) has found why one of the top-selling drugs worldwide — used for lowering cholesterol — produce side effects like joint pain, dizziness and nausea.
According to the team of researchers, led by Professor Amitabha Chattopadhyay at the CSIR- Centre for Cellular and Molecular Biology, the side effects are due to statins inducing changes in the architecture of cells.
Called cytoskeleton, cells’ architecture is made of proteins such as actins. It gives shape to the cells. They lie beneath the plasma membrane that surrounds each cell in our body and help the cells maintain their shape and size. Our study shows that statins could induce polymerisation of actin protein in the cell architecture, which we could de-stabilises the cells,” explained Professor Chattopadhyay. The study has been published in the Journal of Lipid Research (by the American Society of Biochemistry and Molecular Biology). “We have found that statin affects the cell’s cytoskeleton as well which is what leads to acute joint pains and various other side effects in people,” added Professor Chattopadhyay What makes this a ground-breaking study is that the results constitute one of the first comprehensive reports dissecting the mechanistic basis underlying the interplay between cellular actin level and cholesterol biosynthesis, and provide a molecular basis for the reported side effects of statin treatment, said Dr Parijat Sarkar, who is the first author of the paper.